Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Morristown, TN

February 24, 20224 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Feb 24, 2022, 10:54 AM EST for 4 counties in Tennessee. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2022, 10:54 AM EST (15:54 UTC)
Expired
Feb 24, 2022, 3:00 PM EST
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Greene County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 11:30 AM ESTFLOODBaileyton, TNMINOR FLOODING OF SEVERAL ROADWAYS IN THE COUNTY. NO KNOWN CLOSURES.
Feb 24, 11:30 AM ESTFLASH FLOODBaileyton, TNMINOR FLOODING OF SEVERAL ROADWAYS IN THE COUNTY. NO KNOWN CLOSURES.
Feb 24, 12:00 PM ESTFLOOD2 Wnw Tri-City Airport, TNSEVERAL ROADS CLOSED MAINLY IN THE WESTERN HALF OF THE COUNTY INCLUDING KINGSPORT AND BLUFF CITY.
Feb 24, 12:00 PM ESTFLASH FLOOD2 Wnw Tri-City Airport, TNSEVERAL ROADS CLOSED MAINLY IN THE WESTERN HALF OF THE COUNTY INCLUDING KINGSPORT AND BLUFF CITY.
Feb 24, 1:30 PM ESTFLOOD2 Se Baileyton, TNFORTY ROADS REMAINED FLOODED ACROSS THE COUNTY WITH NUMEROUS CLOSURES. TWO FEET OF WATER WAS OBSERVED OVER OLD BAILEYTON RD NEAR NORTH GREENE HIGH SCHOOL.
Feb 24, 1:30 PM ESTFLASH FLOOD2 Se Baileyton, TNFORTY ROADS REMAINED FLOODED ACROSS THE COUNTY WITH NUMEROUS CLOSURES. TWO FEET OF WATER WAS OBSERVED OVER OLD BAILEYTON RD NEAR NORTH GREENE HIGH SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WGUS54 KMRX 241554
FFWMRX
TNC059-073-163-179-242000-
/O.NEW.KMRX.FF.W.0002.220224T1554Z-220224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1054 AM EST Thu Feb 24 2022

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Northeastern Greene County in east Tennessee...
  East Central Hawkins County in east Tennessee...
  Western Sullivan County in east Tennessee...
  Washington County in east Tennessee...

* Until 300 PM EST.

* At 1054 AM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Johnson City, Kingsport, Bristol Tn, Greeneville, Elizabethton, 
  Jonesborough, Tusculum, Gray, Spurgeon, Colonial Heights, Oak 
  Grove, Midway, Pine Crest, Central, Walnut Hill, Bluff City, 
  Watauga, Baileyton, Leesburg and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3640 8288 3660 8230 3660 8229 3660 8226
      3642 8228 3640 8229 3640 8230 3638 8230
      3637 8230 3635 8231 3634 8231 3631 8232
      3630 8232 3627 8234 3616 8279 3636 8286

FLASH FLOOD...RADAR INDICATED

$$

CDG
2 follow-up statements
826 
WGUS74 KMRX 241756
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
1256 PM EST Thu Feb 24 2022

TNC059-073-163-179-242000-
/O.CON.KMRX.FF.W.0002.000000T0000Z-220224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene TN-Hawkins TN-Sullivan TN-Washington TN-
1256 PM EST Thu Feb 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM EST THIS 
AFTERNOON FOR NORTHEASTERN GREENE, EAST CENTRAL HAWKINS, WESTERN 
SULLIVAN AND WASHINGTON COUNTIES...

At 1256 PM EST, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 3 inches of rain 
have fallen. Additional rainfall amounts of 1 to 2 inches are 
possible in the warned area. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Johnson City, Kingsport, Bristol Tn, Greeneville, Elizabethton, 
  Jonesborough, Tusculum, Gray, Spurgeon, Colonial Heights, Oak 
  Grove, Midway, Pine Crest, Central, Walnut Hill, Bluff City, 
  Watauga, Baileyton, Leesburg and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3640 8288 3660 8230 3660 8229 3660 8226
      3642 8228 3640 8229 3640 8230 3638 8230
      3637 8230 3635 8231 3634 8231 3631 8232
      3630 8232 3627 8234 3616 8279 3636 8286

FLASH FLOOD...RADAR INDICATED

$$

CDG
760 
WGUS74 KMRX 242005 RRA
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
305 PM EST Thu Feb 24 2022

TNC179-242015-
/O.EXP.KMRX.FF.W.0002.000000T0000Z-220224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington TN-
305 PM EST Thu Feb 24 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN GREENE, EAST 
CENTRAL HAWKINS, WESTERN SULLIVAN AND WASHINGTON COUNTIES...

A Flood Watch remains in effect until 100 PM EST Friday for portions 
of east Tennessee. Portions of southwest Virginia.

LAT...LON 3640 8288 3660 8230 3660 8229 3660 8226
      3642 8228 3640 8229 3640 8230 3638 8230
      3637 8230 3635 8231 3634 8231 3631 8232
      3630 8232 3627 8234 3616 8279 3636 8286

$$

GC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 6:22 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 24, 6:22 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
622 AM EST Thu Feb 24 2022

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...(Today through Friday)...

Key Messages:

1. Band of light to moderate rain showers lifts north towards KY
border this morning, followed by stronger convection when cold front
sweeps through tonight into early Friday morning.

2. Widespread heavy rains in the last 48 hours have led to saturated
soils. Thus the flooding threat continues.

Discussion:

An E-W oriented band of isentropic ascent and associated showers
will lift northward through the I-40 corridor across nearly the
length of TN early this morning, to around the TN/KY/VA border by
daybreak. Strongest forcing for ascent and subsequent QPF signal in
the models remains over our northern counties this afternoon and
evening which is in line with where the Watch is primarily focused
on, so that is in good shape. While precip rates and overall QPF
values for today and tonight aren't expected to be as much as this
most recent system, the ground in east TN is completely saturated
for most all locales. Thus most precip that falls will be instantly
converted to runoff. Lack of strong instability combined with lower
PWAT values than the previous system, suggests that precip rates
will be lower and that the primary concern will be areal/river
flooding. That said, flow will be parallel to the isentropic band
today and there is enough instability aloft for some embedded
thunderstorms, so will need to keep a close eye on any training
convection for possible flash flooding issues as both 1hr and 3hr
FFG criteria is quite low at the moment.

Isentropic lift shifts northeast of the forecast area by late
afternoon/early evening today. Will likely see some sun breaks
around/south of I-40 today as some southerly return flow spreads
into the TN valley ahead of the approaching cold front. Guidance is
confident we'll see low to upper 60s in those areas as a result,
possibly pushing 70 in Chattanooga.

Cold front sweeps into the TN valley after midnight tonight and
exits the area to the east by midday Friday. Upper support will be
quickly pulling away to the NE as it moves in, so expect a weakening
trend in convection along the front. Front will be quick moving so
any flooding threats late tonight and early Fri morning will be
largely dependent on precip rates/intensity. But again, antecedent
conditions are primed for additional flooding.

CD

.LONG TERM...(Friday Night through Wednesday)...

Key Messages:

1. The weekend will start off dry and cool before light rain,
possibly mixed with snow, moves in later in the day on Saturday
through Sunday morning. Any light accumulations are most likely in
the Tennessee mountains but are possible in other higher elevation
places.

2. Then, a warming trend will continue into early next week with
most of the region likely dry through mid-week.

Friday Night through Sunday

At the start of the period, a positively-tilted shortwave will be in
place across the central U.S. with a strong upper jet north of the
Ohio River Valley. At the surface, high pressure will be building in
from the northwest, promoting a drier and seasonally cooler start to
the weekend. However, by later on Saturday, the shortwave will
progress eastward with increased upper divergence in the right-
entrance region of the jet, especially south of I-40. With
antecedent CAA and dry air in place, this will set the stage for
potential of mixed precipitation. With the most recent model data,
there is increasing agreement for measurable precipitation in the
region with notable uncertainty remaining in the southern extent of
sufficiently cold air aloft for wintry precipitation outside of the
mountains. As of right now, the GFS ensemble probabilistic outputs
continue to paint a much less aggressive picture than the
deterministic run with the CMC and ECMWF keeping the precipitation
generally south of I-40 under mild profiles. In any case, the
largely nocturnal timing of this precipitation would work in favor
of accumulations, given a sufficiently cold profile aligned with
precipitation. With the continued active weather in the nearer-term
and remaining uncertainty in the vertical profiles, additional
messaging will not be initiated at this time. Then more during the
day on Sunday, northwest flow will keep the focus on the mountains
for PoPs under a seasonally cool pattern.

Monday through Wednesday

Heading into next Monday, high pressure will expand into the region
from the east with height rises promoting dry and clear conditions,
along with a warmup closer to normal. On Tuesday, an area of
cyclogenesis will move along the Northern Tier, promoting a more
southerly flow pattern and continued dry and milder conditions. By
the middle of the week, high pressure may expand from the north with
possible increased 500mb troughing, which may put the region in a
more northerly flow and cooler pattern again. Some deterministic and
ensemble members are indicating another system to progress to our
south, but confidence is very limited on this occurrence.

BW

&&

.AVIATION...
12Z TAF DISCUSSION.

While there may be a break for the next 2-3 hours, expect that
KTRI will experience prevailing SHRA with MVFR or lower flight
categories through early afternoon before rain lifts north into
Virginia. Elsewhere, showers will be wrapping up shortly, with
only low CIGS to deal with through midday. Cold front sweeps in
tonight with widespread SHRA nearing terminals by 08z-09z in the
south, and closer to 12z in the north.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  49  58  36  49 /  10  80  30  10  20
Knoxville McGhee Tyson Airport, TN  66  48  58  34  49 /  60  80  50  10  20
Oak Ridge, TN                       61  46  56  34  49 /  80  90  40  10  10
Tri Cities Airport, TN              58  48  59  32  48 / 100  70  70  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch through Friday afternoon for Anderson-Campbell-
     Claiborne-Grainger-Hamblen-Hancock-Hawkins-Jefferson-Knox-
     Morgan-Roane-Scott TN-Union.

VA...Flood Watch through Friday afternoon for Lee-Scott VA-Wise.

&&
Hazardous weather outlook, Feb 24, 3:55 AM EST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
355 AM EST Thu Feb 24 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
355 AM EST Thu Feb 24 2022 /255 AM CST Thu Feb 24 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Showers and isolated embedded thunderstorms, will stream eastward
across the Tennessee valley and southwest Virginia. After a brief
break in rainfall this afternoon and evening, a cold front will
bring more rain late tonight. Additional rainfall amounts of 1.5
to over 2 inches are expected, mainly around and north of the I-40
corridor.

With already saturated grounds, most rainfall will become runoff
and flooding could be an issue.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front and associated rainfall will shift east of the
Appalachians by midday. Any additional flooding threats will come
to an end at that time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report incidents of flooding.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:55 AM ESTAreal Flood AdvisoryMRXBledsoe3 hr
Feb 24, 6:01 AM ESTRiver Flood WarningMRXBledsoe, Marion, Sequatchie63 hr
Feb 24, 8:26 AM ESTAreal Flood AdvisoryMRXAnderson, Knox, Morgan, Union3 hr
Feb 24, 9:19 AM ESTAreal Flood AdvisoryMRXGrainger, Greene, Hamblen, Hawkins3 hr
Feb 24, 10:04 AM ESTRiver Flood WarningMRXClaiborne, Grainger, Hancock47 hr
Feb 24, 10:16 AM ESTFlash Flood WarningMRXGreene, Hamblen, Hawkins3 hr
Feb 24, 10:26 AM ESTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Washington3 hr
Feb 24, 10:56 AM ESTFlash Flood WarningMRXHawkins, Sullivan4 hr
Feb 24, 10:58 AM ESTFlash Flood WarningMRXCocke, Greene, Hamblen, Jefferson4 hr
Feb 24, 11:03 AM ESTFlash Flood WarningMRXGrainger, Hamblen, Jefferson, Knox, Union4 hr
Feb 24, 11:21 AM ESTAreal Flood AdvisoryMRXAnderson, Jefferson, Knox, Loudon, Sevier3 hr
Feb 24, 1:52 PM ESTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Unicoi, Washington4 hr
Feb 24, 1:56 PM ESTWind AdvisoryMRXBlount, Cocke, Greene, Monroe, Sevier, Unicoi18 hr
Feb 24, 2:46 PM ESTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.